Ohio, 2016Damaging Winds in Ohio, August 27, 2016
August 27, 2016 · NWS CLE · 7 events in 5 counties and zones
A cold front moved across northern Ohio during the afternoon of August 27th. A line of showers and thunderstorms developed in advance of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across northern Ohio during the afternoon of August 27th. A line of showers and thunderstorms developed in advance of the front. A few of thunderstorms became severe and caused some damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 27, 1:12 PM EST, 14 minutes earlier.
Area forecast discussion, Aug 27, 1:12 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
212 PM EDT SAT AUG 27 2016
.SYNOPSIS...
High pressure over the Great Lakes and Ohio valley will drift east
today. This will allow low pressure to track east across the
northern Great Lakes into Ontario on Sunday dragging a cold front
across the region. The front will stall across Southern Ohio on
Monday. High pressure will build across the Great Lakes and Ohio
Valley again on Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Convection continues to move northeast across IN this morning.
Most of this will miss the area and what does arrive will take
several more hours. Have gone ahead and kept the area dry through
18z and trimmed back the eastward extent of the precip through
late afternoon. Also made some changes to temps with KCLE possibly
making another run at 90 degrees today.
Original...Satellite shows plenty of moisture moving north
through KY IL and Indiana early this morning and current
trajectories would bring it into the western third of the area
during the day. To our east and northeast however...high pressure
has been in place and providing a drier easterly flow into the
area. The high will continue moving east today and while much of
this moisture is taken north of the area by the models do expect
some of the deeper moisture to move into the western counties.
East of a KCLE-KMFD line will keep dry. To the west will have
slight chance pops developing by mid morning increasing to chance
pops in the afternoon. Plenty of sun but still more clouds than
yday. Highs mostly upper 80s to near 90.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
Tonight the influence of the high will be lost...the moisture
plume will overspread the entire area. Also...at 00z the NAM shows
a short wave moving in from the west. Expect at least scattered
showers and thunderstorms ongoing in the west to move east across
the area through the overnight. Models have high chance and likely
pops for the overnight but did limit pops to chance. Sunday a cold
front will drop south across the area. Will begin with chance pops
and diminish from the northwest during the afternoon. Monday and
Monday night mostly dry as high pressure moves across the region.
Tuesday the high will weaken as another cold front approaches from
the northwest. Still think we can get a dry day but will have
chance pops north Tuesday night as the front moves in. Highs 85 to
90 Sunday and mostly in the mid 80s Monday and Tuesday.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
A weak se moving cold front may still be close enough to the area
for a slight threat for shra in the se on wed. High pressure
building back over the area should then provide dry conditions thru
fri allowing the drought to worsen. Temps are expected to be near
normal.
&&
.AVIATION /18Z Saturday THROUGH Thursday/...
An elongated area of thunderstorms extends from Lake Huron south to
western Ohio moving north northeast. These thunderstorms will likely
impact TOL/FDY through 20Z but will struggle to move eastward into
the ridge. The cu field will expand eastward and thicken this
afternoon ahead of the approaching showers and thunderstorms. A
weakening trend is expected as these storms approach MFD/CLE in
the 21-23Z window with coverage of thunderstorms in question.
Winds will generally be southerly through the TAF cycle except
with lake breezes and a wind shift to the northeast at CLE/ERI.
Low level moisture will remain high into tonight. There is some
question regarding the extent of cloud cover tonight which will
have an impact on which sites develop fog. Expect most sites to
see visibilities drop to the MVFR range although IFR remains a
possibility, especially where skies clear. Visibilities should
improve quickly on Sunday morning with a scattered to broken VFR
cu field developing.
OUTLOOK...A chance of non-VFR Sunday in sct shra/tsra and again on
Wed.
&&
.MARINE...
Weak wx features and very warm temps will allow a ne lake breeze to
set up for this afternoon. Winds of mainly 10 knots or less will
shift to the south tonight then a weak cold front crosses the lake
sun causing winds to turn to the nw by late sun then to the ne for
mon. The models differ on the timing of another weak cold front that
should cross the lake tue or wed but in either case...winds should
be out of the nw by late wed and could increase to 10 to 20 knots.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...TK
NEAR TERM...TK/Kubina
SHORT TERM...TK
LONG TERM...Adams
AVIATION...KEC
MARINE...Adams
Hazardous weather outlook, Aug 27, 4:42 AM EST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
542 AM EDT SAT AUG 27 2016
LEZ142-143-162-163-OHZ003-006>008-017-018-027-280945-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-LUCAS-WOOD-
OTTAWA-SANDUSKY-HANCOCK-SENECA-WYANDOT-
542 AM EDT SAT AUG 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE AND NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION...MAINLY
THIS AFTERNOON AND TONIGHT. A FEW OF THESE STORMS MAY APPROACH
SEVERE LIMITS. STRONG GUSTY WINDS ARE THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ144>146-164>166-OHZ009>011-019>021-028>031-036>038-047-280945-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-ERIE-LORAIN-
CUYAHOGA-HURON-MEDINA-SUMMIT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-MARION-
MORROW-HOLMES-KNOX-
542 AM EDT SAT AUG 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO AND NORTHEAST OHIO.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION...MAINLY
THIS THIS EVENING AND TONIGHT. A FEW OF THESE STORMS MAY APPROACH
SEVERE LIMITS. STRONG GUSTY WINDS ARE THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-147>149-167>169-OHZ012>014-022-023-032-033-089-PAZ001>003-
280945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LAKE-GEAUGA-
ASHTABULA INLAND-PORTAGE-TRUMBULL-STARK-MAHONING-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD-
542 AM EDT SAT AUG 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 27, 1:24 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
224 PM EDT SAT AUG 27 2016
OHZ003-006>008-017-018-272030-
LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-
INCLUDING THE CITIES OF...TOLEDO...BOWLING GREEN...PORT CLINTON...
FREMONT...FINDLAY...TIFFIN
224 PM EDT SAT AUG 27 2016
A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST ACROSS
THE I-75 CORRIDOR THIS AFTERNOON. FREQUENT LIGHTNING...BRIEF HEAVY
RAINS AND WIND GUSTS TO 35 MPH CAN BE EXPECTED AS THESE STORMS
MOVE THROUGH. THE STRONGEST OF THE STORMS WILL IMPACT LUCAS AND
NORTHERN WOOD COUNTIES THROUGH 330 PM. UP TO AN INCH OF RAIN COULD
FALL DURING THAT TIME PERIOD.
Thunderstorm Wind, Lucas
- When
- August 27, 1:26 PM EST
- Where
- Lucas County, (Tol)toledo Express
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.580, -83.800
An automated sensor at Toledo Express Airport measured a 62 mph thunderstorm wind gust.
Thunderstorm Wind, Crawford
- When
- August 27, 4:57 PM EST
- Where
- Crawford County, 2 mi ENE of Galion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.741, -82.745
Thunderstorm winds downed a tree east of Galion.
Thunderstorm Wind, Crawford
- When
- August 27, 4:58 PM EST
- Where
- Crawford County, Galion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 40.730, -82.780
Thunderstorm winds downed a few large tree limbs.
Thunderstorm Wind, Richland
- When
- August 27, 5:04 PM EST
- Where
- Richland County, 4 mi SSE of Crestline
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.727, -82.701
Thunderstorm winds downed a tree along Stevens Road.
Thunderstorm Wind, Richland
- When
- August 27, 5:04 PM EST
- Where
- Richland County, 4 mi E of Butler
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 40.580, -82.344
Thunderstorm winds downed a few large tree limbs.
Thunderstorm Wind, Medina
- When
- August 27, 6:45 PM EST
- Where
- Medina County, Wadsworth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 41.030, -81.750
Thunderstorm winds downed several small trees near the intersection of Interstate 76 and State Route 57.
Thunderstorm Wind, Summit
- When
- August 27, 7:07 PM EST
- Where
- Summit County, (Cak)canton Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.920, -81.450
An automated sensor at the Akron-Canton Airport measured a 62 mph thunderstorm wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, August 27, 2016EF3 · 19 events
- Heat in California, August 27, 20161 death · 1 event
- Flash Flood and Damaging Winds in Kentucky, August 27 to 28, 2016$200,000 · 52 kt wind · 10 events
- Damaging Winds in Ohio, August 27, 2016$32,000 · 56 kt wind · 18 events
- Damaging Winds in Indiana, August 27, 2016$25,000 · 50 kt wind · 7 events
- Flash Flood and Damaging Winds in North Carolina, August 27, 2016$13,000 · 50 kt wind · 8 events
- Rip Current in Delaware, August 27, 20161 injured · 1 event
- Damaging Wind in Puerto Rico, August 27, 20161 injured · 1 event
- Hail in Minnesota, August 27, 20161.75 in hail · 8 events
- Damaging Winds in North Carolina, August 27, 2016$10,000 · 50 kt wind · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 27, 20167 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 27, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657456, 657461, 657460, 657458, 657459, 657457, 657455.